Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 22, 2003, 10:59 AM CST for Smith County, Wilson County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 10:59 AM CST (16:59 UTC)
- Expired
- Feb 22, 2003, 11:45 AM CST
- In force
- 46 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Smith County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 10:35 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS54 KOHX 221659 SVRBNA TNC159-189-221745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1059 AM CST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN TENNESSEE WILSON COUNTY IN TENNESSEE * UNTIL 1145 AM CST * AT 1050 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WATERTOWN...OR 13 MILES SOUTHEAST OF LEBANON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARTHAGE AROUND 1105 AM CST THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS. && LAT...LON 3610 8628 3598 8612 3630 8591 3636 8600 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:00 AM CST, 59 minutes earlier.
Area forecast discussion, Feb 22, 10:00 AM CST, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1000 AM CST SAT FEB 22 2003 KOHX RADAR SHOWS A LINE OF STORMS ALIGNED NORTH-SOUTH WEST OF METRO NASHVILLE...MOVING RAPIDLY NORTHWEST AROUND 40 MPH. THIS LINE HAS STRENGTHENED SOME THIS MORNING...AND A STRONG H5 SHORTWAVE SEEMS TO BE THE CULPRIT. ALSO...SURFACE LOW PRESSURE CENTER IS JUST SOUTHWEST OF METRO NASHVILLE...AND WILL MOVE INTO KENTUCKY EARLY THIS AFTERNOON. COLDER AIR ALOFT HAS ALLOWED FOR ISOLATED SMALL HAIL (NON-SEVERE) IN THIS LINE. WINDS ARE NOT AT THE SEVERE THRESHOLD EITHER...THOUGH RADAR SHOWS SOME BOWING SEGMENTS. THE LACK OF INSTABILITY FROM EARLIER RAINS SEEMS TO BE LIMITING FACTOR. THE MAIN CONSEQUENCE WITH THIS LINE WILL BE BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. THERE IS SCATTERED ACTIVITY EAST AND SOUTH OF THE LINE...WITH BRIEF HEAVY RAINFALL...STRONG WINDS AND SMALL HAIL POSSIBLE. THE FLOOD WATCH ACROSS ALL OF MIDDLE TENNESSEE WILL CONTINUE INTO THIS AFTERNOON. WILL NEED TO INCREASE HIGHS A LITTLE...WITH TEMPERATURES STEADY OR SLOWLY FALLING AS AFTERNOON WINDS SHIFT TO THE WEST BEHIND THE DEPARTING LOW. 04 .BNA...FLOOD WATCH THIS AFTERNOON ALL ZONES.
Hazardous weather outlook, Feb 22, 5:30 AM CST, 5 hours 29 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT ...FLOOD WATCH TODAY... SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORMS ARE EXPECTED MAINLY THROUGH MIDDAY AS A COLD FRONT MOVES ACROSS THE AREA. THUNDERSTORMS MAY PRODUCE FLOODING TYPE RAINS...AND POSSIBLE EVEN STRONG TO DAMAGING WIND ACROSS THE SOUTH. SHOWERS ACROSS THE AREA TONIGHT HAVE A GOOD CHANCE OF MIXING WITH OR CHANGING BRIEFLY TO SNOW. NO SIGNIFICANT ACCUMULATION IS EXPECTED AT THIS TIME. FLASH AND RIVER FLOODING CONTINUES TO BE THE MAIN CONCERN THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL WEAK WEATHER SYSTEMS WILL PUSH ACROSS THE AREA OVER THE NEXT SEVERAL DAYS...WITH THUNDERSTORMS POSSIBLE THURSDAY. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR POSSIBLE HEAVY RAIN AND ISOLATED STRONG THUNDERSTORMS. THE THREAT OF ADDITIONAL EXCESSIVE RAINFALL IS THE BIGGEST CONCERN DUE SATURATED GROUND AND ABOVE NORMAL RIVER LEVELS. 07
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:34 AM CST | Flash Flood Warning | OHX | Franklin | 116 min |
| Feb 22, 10:33 AM CST | Severe Thunderstorm Warning | OHX | Rutherford | 57 min |
| Feb 22, 10:51 AM CST | Severe Thunderstorm Warning | OHX | Coffee | 39 min |
| Feb 22, 11:35 AM CST | Severe Thunderstorm Warning | OHX | Warren, White | 40 min |
| Feb 22, 12:22 PM CST | Severe Thunderstorm Warning | OHX | Macon | 23 min |
| Feb 22, 2:38 PM CST | Flash Flood Warning | OHX | Cumberland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.